Dear Dr. Rassman:
I’ve inherited my father’s genes–my hair began to thin across the top of my head since the beginning of high school. I saw a dermatologist at that time and have been on Propecia ever since. At 27, while the balding process has been slowed significantly, I’m beginning to question the safety of taking Propecia for another 10 or even 20 years. I’ve heard a great deal of positive press about the Hair Max Laser Comb, and because it isn’t a treatment that is taken internally, I decided to order one. What I’d like to know is how much of a gamble it would be to start phasing out my Propecia dosage if I begin using the laser comb? Thanks in advance
I would strongly suggest that you continue to use Propecia for the long term. If you stop it, there will almost certainly be fairly extensive hair loss based upon the fact that you had good slowing of the hair loss from using it. The protection that Propecia gives you will disappear once you stop it and what I call “catch up hair loss” will occur, which means big time hair loss happens in just a few months.
The HairMax comb has little down side, unless you fool yourself into believing that it will replace Propecia. Long term Propecia use has a good up-side — the prevention of prostate cancer. There are no long term reports of problems with the drug if taken for many years.